Detection of Phosphodiesterase Type 5 (PDE-5) inhibitors and their analogues in “100% natural” or “herbal”
supplements have been described in numerous reports. However, few reports have been published in relation to actual
harm caused by counterfeit erectile dysfunction herbal supplements. We describe a case of a 65-year old male admitted to
a tertiary hospital with acute liver toxicity, possibly induced by adulterated “Chinese herbal” supplement “Tiger King” for
sexual enhancement. Chemical analysis of the tablets discovered the presence of therapeutic doses of sildenafil with no
other herbal components. Other medications were excluded as potential causes of the hepatic impairment. According to
the Naranjo adverse drug reaction scale and the Roussel Uclaf Causality Assessment Method (RUCAM) the probability of
association of Hepatotoxicity with Sildenafil was “possible” and “probable” respectively (Naranjo score of 4, RUCAM
score of 7). Within three days of admission, the patient’s clinical status and liver function improved without any specific
treatment. His liver function tests normalized 30 days post discharge. Further pharmacovigilance actions should be taken
by regulatory authorities and pharmaceutical companies in order to determine the relation between sildenafil and
hepatotoxicity. This case emphasizes the importance of raising public awareness on the potential dangers of “Tiger king”
in particular, and other counterfeit medications or herbal supplements of unknown origin.
Keywords: Adulterated, counterfeit, herbal supplements, sildenafil, Tiger King, toxicity.
Rights & PermissionsPrintExport